My 80 year old mother had a bowel cancer operation at the end of January 2018 and yesterday we went to see the oncologist. She advised that the cancer was removed along with 10-12 nodules. She advised that they have also seen something on the Liver which my mum is booked to have a scan to assess that.
However, the oncologist ran through the pros and cons of having chemotherapy and advised that for my mother of 80 she feels that the side affects will be harsh and tough for the 6 months of treatment. Plus the success rate of the chances of the chemotherapy working is quite a low percentage. For information the treatment is by tablet only.
Or the oncologist said that my mother could take no treatment and see how it goes, but she did say that there was a significant chance it will come back. but clearly the oncologist doesn't know when or how.
My mother has asked what she thinks she should do, my initial gut feeling was don't have the treatment so that at least she can enjoy life without the pain of the side affects.
For me to give my advice to my mother which she has asked for- - I need to know what else I should be asking either the oncologist or other I should be considering. So any help from you guys would be appreciated.
You haven’t mentioned which chemo. It might be worth discussing the side effects of the particular chemo in the Bowel cancer group. (And doing searches for past discussions) There are also quite a few people discussing liver mets in the secondary liver cancer group, where the primary was liver cancer.
My mother in law was 82 when she was found to have ovarian cancer. She’d had breast cancer 40 years earlier and was keen to try the chemo. She went from being a fit 82 year old who took one ibuprofen A day for arthritis to suddetbeing a frail old lady. Ovarian cancer survival rates smfo seem tot be particularly poor, but she died just over two months after diagnosis. I encouragied her to have the chemo. It mAde no difference to her cancer and led to a burst bowel and septicaemia.
Everyone is different, which is why your approach of asking around is such an excellent one. Don’t hirget that you could always suggest having a low dose on the first round and she could see if she tolerates it.
I had bowel cancer a year ago and have just finished my eight cycles of mop up chemo. I took Capecitabine and had very few side effects - apart from being tired and, only very occasionally, nausea.
My oncologist said the mop up increased my chances of it not returning by 5% - up from 69 to 74%. After having two operations I decided after all I'd been through I'd go for the extra 5%. My surgeon agreed it was the right thing to do as well.
I did have the advantage of knowing the side effects of the Capecitabine as I had them, along with radiotherapy after my stomach operation.
Best wishes to you and your mother
Sorry that should read stoma not stomach.
Thanks for your reply very useful - the chemo drug she will take is Capecitabine. I am sure that when we met the oncologist that she said the percentage chance of the chemo successfully working was only between 15-20% which is quite low taking into account the possible side affects for the next 6-7 months. I am trying to have that % confirmed as during the 30 minute appointment with the oncologist many figures and details were mentioned.
At 80 my mum may consider just not having the chemo and taking her chances.
Thanks for your reply - I am sure the oncologist only gave my mother a 15-20% chance that the chemo would be successful, this is far lower % than what you have been quoted.
Hope all goes well for you.
If you have any questions about Macmillan, or would like to talk to someone about cancer, we have a team of experts
who can help.
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man
(604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company
number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: